Follow
Share

Hello. My MIL is in the mid-to-late stages of Alzheimer's. Due to the pandemic, we moved her our of her AL community to keep her safe. She is now in a private home with 24-hour caregivers (non-family). Because of the pandemic, family has not been visiting to keep both her and her caregivers safe. She has not been asking for us. However, almost every day she has a period from about 1:30 p.m. - 6:30 p.m. where she has increased anxiety, asks for her parents and worries that they will be angry with her (they're deceased) and wants to leave the house.


I know this is sundowning. We've recommended strategies that include taking her for a ride in the car, taking her outside, letting her sit on the porch, engaging her in a household activity geared to her level of skill, crafts if she's interested. She is not easily distracted or redirected and can become more agitated and resistive. We realize that she is in a new environment and no longer has the general activity of the AL community to distract her.


The MD recommended adding a small dose of Seroquel at that time. Does anyone have any non-pharm suggestions?

Find Care & Housing
Seraquel worked for my Husband.
Try the Seraquel, give it a chance to work, it might take a few weeks
or on the down side it might not work. Everybody is different and some find it might not work.
Some might suggest CBD oil but I would check to see if it would interact with any other medication that she might be on.
Did she become agitated while in the AL community? or is this something new for her? If this is new behavior it might lessen the longer she is in this new environment.
there are teas that are supposed to calm or relax someone if you truly are against using the Seraquel try one of the teas for a week or so if that does not work then try the Seraquel.
There is nothing "wrong" with using medication there is something wrong when ABusing medication. I think in this case the use is to benefit MIL not the caregivers. (did that make sense? That if the medication is to make the job easier for the caregivers by making a patient complacent that is the incorrect usage, but if the patient is so agitated that they are at risk then medication is the correct thing to do)
Helpful Answer (0)
Reply to Grandma1954
Report

Add the seroquel, it did my mom wonders with the sundowning. My mom was started on 12.5 mg once a day at 4pm and gradually increased to 75mg a day at 4pm over the course of three years. Her doc had some patients on up to 400mg a day.

Note that seroquel does not work for everyone, some.have the opposite experience. Seroquel worked great for my mom, but ativan had the completely opposite effect, caused more confusion and agitation.
Helpful Answer (0)
Reply to gladimhere
Report

Ask a Question
Subscribe to
Our Newsletter